Hail, Pennington
- When
- May 5, 1:00 AM MST
- Where
- Pennington County, 3.24 mi SE of Deerfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -103.780
A thunderstorm moved across the central Black Hills and produced hail to the size of hen eggs over western Pennington County before weakening over the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm moved across the central Black Hills and produced hail to the size of hen eggs over western Pennington County before weakening over the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 9:53 PM MST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1053 PM MDT FRI MAY 4 2012 .AVIATION...06Z TAFS VFR CIGS AROUND 4KT OVER NORTHEAST WY/WESTERN SD...BUT MVFR CIGS DEVELOPING OVER FAR SOUTHERN SD. SCT SHRA/TSRA CONTINUE...AND EXPECT THEM TO INCREASE IN COVERAGE OVERNIGHT INTO SATURDAY. IFR/MVFR CONDITIONS EXPECTED AS LOW STRATUS CONTINUES TO DEVELOP OVERNIGHT ACROSS THE AREA THROUGH SATURDAY MORNING. FRONTAL PASSAGE TOMORROW WILL CREATE GUSTY NORTH/NORTHEASTERLY WINDS. && .PREV DISCUSSION... /ISSUED 955 PM MDT FRI MAY 4 2012/ UPDATE...03Z SURFACE ANALYSIS HAD DIFFUSE FRONTAL BOUNDARY FROM WESTERN WY THROUGH NE INTO WESTERN IA. EASTERLY UPSLOPE FLOW INCREASING AS UPPER TROUGH OVER THE NORTHWEST US HEADS THIS WAY. OVERNIGHT...LATEST NAM/RUC/HRRR SHOW A DECENT BAND OF 850-700MB THETA-E ADVECTION ON THE NOSE OF A WEAK LOW LEVEL JET. MUCAPE INCREASES ABOUT 500J/KG AS MOISTURE CONTINUES TO STREAM INTO CWA. SHOULD SEE A GOOD BAND OF SHRA/-TSRA DEVELOP FROM SOUTH CENTRAL SD INTO NORTHWEST SD OVERNIGHT AND HAVE THUS INCREASE POPS FOR THESE AREAS. GIVEN UPSTREAM TD/S IN THE MID 50S/LOWER 60S EXPECT AREAS OF FOG TO DEVELOP OVERNIGHT. PREV DISCUSSION... /ISSUED 256 PM MDT FRI MAY 4 2012/ DISCUSSION...CURRENT SURFACE MAP SHOWS STATIONARY FRONT ACROSS NORTHERN NEBRASKA. A FEW SHOWERS/THUNDERSTORMS ACROSS THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA. SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA THROUGH THIS EVENING ON NOSE OF MID LEVEL JET. WITH BEST INSTABILITY/SHEAR ALONG SURFACE FRONT IN NEBRASKA...MAIN FOCUS FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING WILL BE SOUTH OF THE FORECAST AREA. BROAD AREA OF 850-700MB THETA-E ADVECTION DEVELOPS FROM JUST NORTH OF BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA AROUND 06Z...WITH COVERAGE OF SHOWERS/THUNDERSTORMS INCREASING OVERNIGHT. MOIST EAST-NORTHEAST BOUNDARY LAYER FLOW WILL BRING LOW STRATUS/FOG ACROSS MUCH OF WESTERN SOUTH DAKOTA. STRATUS/FOG WILL PERSIST INTO SATURDAY MORNING. MODELS CONSISTENT IN BRINGING UPPER TROF ACROSS THE NORTHERN ROCKIES TONIGHT AND CLOSING OFF UPPER LOW IN THE VICINITY OF NORTHEAST MONTANA. AS SYSTEM CLOSES OFF...BROAD AREA OF QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION PUSHING EAST OF THE FORECAST AREA. WILL BE WINDY ON SUNDAY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY AFTERNOON. EXTENDED...UPPER RIDGING WILL BUILD ACROSS THE REGION MONDAY BEHIND A DEPARTING UPPER LOW. A FEW LINGERING SHOWERS ARE POSSIBLE MONDAY OVER THE BLACK HILLS...OTHERWISE A DRY WEATHER IS IN STORE FOR MUCH OF THE LONG TERM AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. NEAR TO ABOVE AVERAGE TEMPERATURES ARE EXPECTED. THE NEXT APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE THURSDAY INTO FRIDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM....WFO UNR AVIATION...BARDALAMAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MDT FRI MAY 4 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 248 AM MDT (348 AM CDT) FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY AND SATURDAY NIGHT...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 AM MDT SAT MAY 5 2012
SDZ024-025-028-072-050745-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
1257 AM MDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 145 AM MDT...
AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR O'NEIL PASS...OR 17 MILES SOUTHWEST OF
DEADWOOD...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
CHEYENNE CROSSING...
TERRY PEAK...
ROCHFORD...
LEAD...
ROUBAIX LAKE...
BROWNSVILLE...
GALENA...
NEMO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4410 10406 4427 10407 4427 10406 4443 10356
4413 10337 4412 10338
TIME...MOT...LOC 0657Z 250DEG 31KT 4422 10390
SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 107 AM MDT SAT MAY 5 2012 SDZ028-029-WYZ057-058-050800- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING BLACK HILLS WY- 107 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 200 AM MDT... AT 105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF OSAGE...OR 11 MILES WEST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN NEWCASTLE... MOON... DEERFIELD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4411 10383 4382 10373 4373 10449 4391 10455 TIME...MOT...LOC 0707Z 257DEG 29KT 4384 10439 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 154 AM MDT SAT MAY 5 2012 SDZ012-013-031-072-073-050900- BUTTE SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 154 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PENNINGTON...CENTRAL MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 300 AM MDT... AT 152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BEAR BUTTE STATE PARK...OR 16 MILES EAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HEREFORD... FAIRPOINT... UNION CENTER... ENNING... STONEVILLE... RED OWL... OPAL... WHITE OWL... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4500 10260 4437 10221 4421 10337 4459 10342 TIME...MOT...LOC 0755Z 247DEG 37KT 4441 10315 SCHILD
The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
3 hail. Local standard time, as filed.
Hail damaged vehicles and the roof of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391959, 369501, 369500.